NSAID Use Associated With Risk of Atrial Fibrillation or Flutter

NSAIDs and AF

July 06, 2011

July 5, 2011 (Aarhus, Denmark) — Nonselective nonsteroidal anti-inflammatory drugs (NSAIDs) and selective COX-2 inhibitors are associated with an increased risk of atrial fibrillation or flutter, according to the results of a new population-based, case-control study [1]. The study adds evidence that these arrhythmic risks should be added to the overall CV risks when considering prescribing NSAIDs, say researchers.

"It's important to know that the absolute risk of atrial fibrillation associated with these drugs is still low," lead investigator Morten Schmidt (Aarhus University Hospital, Denmark) told heartwire . "The use of NSAIDs is associated with an increased risk, but overall the absolute risk is still small. Like any other drug, for physicians that prescribe NSAIDs it continues to be a question of balancing the benefits and risks."

The study, published July 4, 2011 in the British Medical Journal, examined the risk of atrial fibrillation or flutter associated with NSAID use. It included 32 602 patients diagnosed with atrial fibrillation or flutter in Northern Denmark between 1999–2008 and 325 918 age- and gender-matched controls selected from the source population. Schmidt, a junior research fellow in the department of clinical epidemiology, said that a previous study had suggested that traditional NSAIDs were associated with an increased risk of atrial fibrillation in long-term users, and that one meta-analysis had indicated that COX-2 inhibitors, in particular rofecoxib (Vioxx, Merck & Co), also could be associated with cardiac arrhythmias, but no data specifically on atrial fibrillation were available before now.

Compared with controls who were not treated with the drugs, current use of nonselective NSAIDs was associated with an adjusted 17% increased risk of developing atrial fibrillation or flutter (incidence rate ratio [IRR] 1.17; 95% CI 1.10–1.24). Current use of COX-2 inhibitors was associated with a slightly higher risk of atrial fibrillation or flutter (IRR 1.27; 95% CI 1.20–1.34).

New use appeared to be associated with the highest risk of developing atrial fibrillation or flutter. For those who filled a first prescription for an NSAID or COX-2 inhibitor in the previous two months, there was a statistically significant 46% and 71% increased risk of atrial fibrillation/flutter, respectively, compared with controls not treated with the drugs.

"Atrial fibrillation and flutter needs to be considered when prescribing these drugs," said Schmidt. "We did see a higher relative risk when using the COX-2 inhibitors compared with the nonselective NSAIDs, but as for the reason or mechanism behind this, we just don't have any data on that right now."

"A cautious approach"

In an accompanying editorial [2], Dr Jerry Gurwitz (University of Massachusetts Medical School, Worchester) said the findings have "important clinical and public health implications because of the high prevalence of use of these agents, particularly among older adults, and the increasing prevalence of atrial fibrillation with advancing age."

However, Gurwitz notes that the present study found the highest risk among new users, whereas the UK database study found the highest risk among long-term users. In both trials, there was a lack of consistent dose-response with the drugs, making the association "even more tenuous." Gurwitz also adds that case-control studies are subject to unmeasured confounding variables, such as obesity. In this analysis, Schmidt and colleagues were unable to obtain data on several clinical measures, including body mass index.

"What should clinicians do in practice in the light of current evidence?" asks the editorial. "With uncertainty regarding a plausible biological mechanism, the susceptibility of case-control studies to unmeasured confounders, and inconsistent results in the two studies performed to date, a cautious approach seems warranted in applying the study's results to the care of patients."

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....